Michigan, 2005

Lightning Strikes in Michigan, November 9, 2005

November 9, 2005 · NWS DTX · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 8, 11:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 8, 11:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1145 PM EST TUE NOV 8 2005

.AVIATION...

SHOWERS/THUNDERSTORMS CONTINUE TO SPREAD TOWARD THE AREA LATE THIS
EVENING AND STILL EXPECT A PEAK IN ACTIVITY IN THE 06-12Z TIMEFRAME.
WILL LOWER CONDITIONS TO MVFR (BOTH CEILINGS/VISIBILITIES) TONIGHT
AND THEN IMPROVE A SCATTERED/BROKEN CEILING IN THE LOWER VFR AREA
ON WEDNESDAY/WEDNESDAY EVENING IN COLD AIR ADVECTION IN BEHIND COLD
FRONT.

EXPECT GUSTY WEST WINDS IN THE WAKE OF THE COLD FRONT AND WILL LEAVE
THE GUSTS OF 35 KNOTS OR BETTER DURING THE AFTERNOON AS MIXING IS
MAXIMIZED. 00Z NAM ON BUFKIT STILL SUGGESTS WE CAN TAP 40-45 KNOT
WINDS IN THE 2-3KFT RANGE.

&&

.UPDATE...ISSUED AT 840 PM EST

WILL UPDATE TO INCLUDE A WIND ADVISORY FOR WEDNESDAY AFTERNOON AS
WEST WINDS ARE EXPECTED TO GUST TO 45 MPH OR MORE AS ANOTHER INTENSE
LOW PRESSURE SYSTEM TRACKS JUST NORTH OF THE REGION. 18Z GUIDANCE
SUPPORTS 12Z DATA. NAM DATA ON BUFKIT SUGGESTS AREA WILL NOT HAVE
ANY PROBLEM MIXING DOWN 40-45 KNOT WINDS FROM THE 2-3KFT LEVEL BY
AFTERNOON. THIS SHOULD LEAD TO A VERY SOLID PERIOD OF ADVISORY LEVEL
WINDS.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...ISSUED AT 358 PM EST

VERY BUSY AND ACTIVE WEATHER PATTERN FOR THIS SHORT TERM PERIOD. A
STRONG STORM SYSTEM WILL WRAP UP OVER NORTHERN LAKE SUPERIOR
WEDNESDAY MORNING. AT THE SURFACE...A TRIPLE POINT WILL PASS ACROSS
CENTRAL LOWER MICHIGAN DURING THE MORNING. THIS WILL PROVIDE THE
FOCUS FOR CONVECTION. A STRONG COLD FRONT QUICKLY MOVES THROUGH IN
THE EARLY AFTERNOON. COLD AIR ADVECTION AND SUBSIDENCE BEHIND THE
COLD FRONT, COMBINED WITH A TIGHT BOUNDARY LAYER GRADIENT, CAUSES
CONCERNS FOR ANOTHER DAY OF HIGH WIND GUSTS ACROSS THE REGION.

THREE CONSECUTIVE RUNS OF THE GFS BEGINNING WITH THE 08/00Z RUN
HANDLE THIS SYSTEM VERY CONSISTENTLY. UTILIZING MSAS MSLP ANALYSIS
AND SATELLITE IMAGERY...A CLOSE EXAMINATION OF SYNOPTIC AND UPPER
LEVEL FEATURES SHOWS THE GFS TO BE INITIALIZING AND FORECASTING MOST
ACCURATELY THE DEVELOPING STORM UPSTREAM. THOUGH MODEL DIFFERENCES
AT THIS POINT ARE SUBTLE...THE GFS HAS PREVAILED AS MODEL OF CHOICE.
THE GFS IS JUST A LITTLE WEAKER AND SLIGHTLY FURTHER NORTH THAN THE
12Z NAM WITH BOTH THE DIGGING SHORTWAVE AND ASSOCIATED SURFACE LOW.
ALL MODELS ARE IN GOOD AGREEMENT WITH THE SYNOPTIC FEATURES THROUGH
SE LOWER MICHIGAN.

THE LATEST GFS RUN CONTINUES TO SHOW MID LEVEL LAPSE RATES OF 7 TO 8
C/KM AND ABUNDANT LOW LEVEL MOISTURE (850 DEWPOINTS APPROACHING 12C)
COMBINING WITH STRONG WIND FIELDS TO PROVIDE THE POTENTIAL FOR
ORGANIZED CONVECTION. GIVEN THE TIME OF DAY AND TIME OF YEAR,
IMPRESSIVE SURFACE BASED CAPE VALUES NEAR 1000 J/KG WILL ACCOMPANY
TRIPLE POINT THROUGH LOWER MICHIGAN EARLY WEDNESDAY. THE LEFT EXIT
REGION OF 130+ KNOT JET AT 300MB WILL PASS OVER SE MICHIGAN DURING
THE MORNING HOURS AROUND SUNRISE. A VERY STRONG LLJ WILL ALSO BE
NOSING THROUGH THE REGION. THIS WILL PLACE US IN A VERY FAVORABLE
ENVIRONMENT FOR STRONG STORMS. A LOCAL SEVERE WEATHER CHECKLIST TOOL
SUGGESTS GOOD POTENTIAL FOR AN MCS PASSING THROUGH THE REGION. ALL
OF THE INGREDIENTS ARE COMING TOGETHER FOR SUPERCELLULAR SEVERE
THUNDERSTORMS POTENTIALLY IMPACTING SE MICHIGAN. LOW LEVEL WIND
PARAMETERS ARE VERY IMPRESSIVE...WITH 0-3KM SHEAR OVER 40 M/S AND
0-3KM HELICITY OF 460 M2/S2. GIVEN THE LOW LEVEL STRONG WIND SHEAR
AND HELICITY AS WELL AS LOW LCL HEIGHTS (500 FEET) ACCOMPANYING THIS
STORM, WE CANNOT RULE OUT THE POSSIBILITY OF A TORNADO. THE MAIN
THREAT THOUGH WILL BE LARGE HAIL AND STRONG WINDS WITHIN THE
VICINITY OF WARM FRONT.

A SHORT PERIOD OF LOW-END ADVISORY WIND GUSTS ARE EXPECTED LATE IN
THE DAY. GIVEN THIS POTENTIAL IS IN DAY THREE...FOR NOW WE WILL HOLD
OFF ON ISSUING A WIND ADVISORY TO ALLOW FOR MORE TIME TO ASSESS THE
SITUATION. THE NAM INDICATES ADVISORY LEVEL WINDS WILL EASILY BE
ACHIEVABLE...BUT THE PREFERRED GFS SHOWS THE POTENTIAL AS BEING
BORDERLINE. IT WILL LARGELY DEPEND ON HOW HIGH WE MIX. THE GFS DOES
SHOW 40 KNOT WINDS AT 2500 FEET FOR A FEW HOURS JUST BEFORE AND
AFTER SUNSET. THE NAM IS LOWER AND STRONGER WITH WIND SPEEDS.

&&

.LONG TERM...ISSUED AT 358 PM EST

NAM/GFS HAVE TRENDED A BIT FASTER TAKING THE SYSTEM EAST OF THE
REGION...BEFORE A REINFORCING SHORTWAVE HELPS TO CUT OFF A LONGER
WAVE LOW OVER NEW ENGLAND. STRONG GRADIENT AND COLD ADVECTION
CONTINUE WEDNESDAY NIGHT BEHIND THE LOW...WITH FORECAST
SOUNDINGS/TIME SECTIONS SHOWING IMPRESSIVE MIXING CONTINUING THROUGH
THE EVENING/EVEN OVERNIGHT. PROFILES SHOW MIXING AT TIMES BEING
BETTER THAN DURING THE DAY AS COLD AIR POURS IN BEHIND THE SYSTEM.
KEPT WINDS UP THROUGH THE EVENING...SLOWLY TAPERING OFF OVERNIGHT
AND ON THURSDAY. PROFILES ACROSS LAKE HURON ARE IMPRESSIVE AS WELL.
DECENT ISALLOBARIC RISE/FALL COUPLET ACROSS LOWER MICHIGAN...BUT
WITH A STRONGER COUPLET ASSOCIATED WITH THE SURFACE LOW ACROSS
NORTHERN LAKE HURON. PROFILES SHOW A STRONGER JET TO TAP INTO GIVEN
A MIXED LAYER UP TO 6-7KFT BY 00Z. IF SYSTEM DEEPENS MORE AS IT
MOVES ACROSS THE GREAT LAKES...MAY NEED TO CONSIDER STORM POTENTIAL
ACROSS NORTHERN HURON WEDNESDAY EVENING. HOWEVER AT THIS TIME IT
LOOKS MORE LIKE A SOLID HIGH-END GALE.

DEEP MOISTURE QUICKLY STRIPS AWAY WEDNESDAY AFTERNOON...ALTHOUGH
ABUNDANT LOW-LEVEL MOISTURE LINGERS THROUGH WEDNESDAY NIGHT. STEEP
LOW-LEVEL LAPSE RATES WITH 850MB TEMPS DROPPING TO -8C.
NORTHWESTERLY FETCH IS NOT VERY FAVORABLE... ALTHOUGH WITH AVAILABLE
MOISTURE AND LOW-LEVEL INSTABILITY KEPT CHANCE POPS GOING.
1000-850MB THICKNESS FIELDS DROP BELOW 1300M...AND FORECAST
SOUNDINGS ARE FAVORABLE FOR SNOW AT LEAST ACROSS THE NORTHERN CWA
WITH WET-BULB ZERO HEIGHTS BELOW 1KFT AND COLD ENOUGH FOR ICE
NUCLEATION. INVERSION DROPS FURTHER ON THURSDAY AS HEIGHTS START
REBUILDING ACROSS THE REGION...AND THE LOW-LEVEL WIND FIELD BACKS
MORE OUT OF THE WEST. WITH LESS MOISTURE AND LIMITED INSTABILITY...
KEPT THE BULK OF THURSDAY DRY WITH SOME BREAKS OF SUN. TEMPERATURES
WILL STILL BE ON THE COOL SIDE IN THE MID/UPPER 40S AS SHALLOW COLD
AIR WILL BE DIFFICULT TO SCOUR OUT.

BROAD UPPER RIDGE BUILDS ACROSS THE REGION FRIDAY/SATURDAY...WITH A
SOUTHWESTERLY LOW-LEVEL RETURN FLOW SETTING UP BEHIND THE BRIEF
SURFACE RIDGE ON FRIDAY. WEATHER SHOULD REMAIN DRY...ALTHOUGH
PASSING MID/HIGH MOISTURE SHOULD LEAD TO PREDOMINATELY PARTLY CLOUDY
CONDITIONS AS OPPOSED TO A LONGER PERIOD OF MOSTLY CLEAR. WITH THE
BUILDING HEIGHTS...TEMPERATURES WILL CLIMB BACK ABOVE NORMAL INTO
THE MID/UPPER 50S.

NEXT SYSTEM EJECTS OUT OF THE SOUTHWEST AND SWINGS INTO THE GREAT
LAKES ON SUNDAY. EXTENDED MODELS DISAGREE AS TO THE AMOUNT OF
PHASING BETWEEN THIS AND A NORTHERN STREAM SYSTEM...WITH TIMING
ISSUES AS WELL. ANOTHER STRONG NORTHERN STREAM SYSTEM SWINGS THROUGH
THE GREAT LAKES ON TUESDAY...STRONGER THAN THE CURRENT SYSTEM IS
PROGGED BY FARTHER NORTH WITH THE TRACK. GFS ENSEMBLE MEMBERS SHOW
ONLY A MODEST AMOUNT OF SPREAD WITH THESE TWO SYSTEMS...WITH A
PREPONDERANCE OF MEMBERS FAVORING THE MORE PROGRESSIVE OPERATIONAL
SOLUTIONS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND ADVISORY...ALL SOUTHEAST MICHIGAN...10 AM WEDNESDAY
     TO 7 PM WEDNESDAY

LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM
     PORT AUSTIN TO PORT HURON UNTIL 6 AM WEDNESDAY.

     GALE WARNING...LHZ421...NEARSHORE WATERS FROM PORT AUSTIN TO
     PORT HURON...6 AM WEDNESDAY TO 6 PM THURSDAY.

     GALE WARNING...LHZ462-LHZ463-LHZ464 UNTIL 6 PM THURSDAY.

     GALE WARNING...LHZ422...6 AM WEDNESDAY TO 6 AM THURSDAY.

LAKE ST CLAIR...GALE WARNING...LCZ423-LCZ460...6 AM WEDNESDAY TO
6 AM THURSDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...LEZ444...6 AM WEDNESDAY TO
6 AM THURSDAY.

&&

UPDATE.......DG
AVIATION.....DG
SHORT TERM...SHULER
LONG TERM....BRAVENDER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Nov 8, 10:15 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1015 PM EST TUE NOV 8 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1015 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 864 IS IN EFFECT UNTIL 5 AM
WEDNESDAY MORNING ALONG AND SOUTH OF INTERSTATE 69.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST
MICHIGAN TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THESE STORMS. THE MAIN WEATHER HAZARD WILL BE LARGE HAIL TO 1 INCH
IN DIAMETER...WITH A CHANCE OF DAMAGING WIND GUSTS TO 60 MPH ALSO
POSSIBLE...GENERALLY SOUTH OF INTERSTATE 69. AN ISOLATED TORNADO
CANNOT BE RULED OUT NEAR THE OHIO BORDER EITHER.

THE BEST CHANCE OF SEVERE WEATHER WILL BE SHORTLY AFTER MIDNIGHT
AS A STRENGTHENING WARM FRONT ACROSS THE OHIO VALLEY MOVES NORTHWARD
TOWARD THE AREA. STORM MOTION WILL BE NORTHEAST AT AROUND 40. THIS
WILL TAKE THE ACTIVITY INTO CANADA AROUND SUNRISE WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED DURING THE MID TO
LATE MORNING HOURS ON WEDNESDAY AS A STRONG COLD FRONT MOVES
THROUGH THE AREA. THE STRENGTH OF THE COLD FRONT WILL MAKE SEVERE
WEATHER POSSIBLE AGAIN WITH THE STORMS. WIND DAMAGE WILL BE THE
MAIN HAZARD.

A WIND ADVISORY IS ALSO IN EFFECT WEDNESDAY AFTERNOON INTO THE EARLY
EVENING HOURS...AS VERY STRONG WEST WINDS INCREASE IN THE WAKE OF
THE PASSING COLD FRONT. REFER TO THE LATEST URGENT WEATHER MESSAGE
FOR ADDITIONAL INFORMATION.

WITH THE PASSAGE OF THE COLD FRONT...SURFACE WIND SPEEDS WILL
INCREASE AND MAY APPROACH WIND ADVISORY CRITERIA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND ON WEDNESDAY.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-091200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1015 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 584 IS IN EFFECT UNTIL 5 AM
WEDNESDAY MORNING FROM LAKE ST CLAIR SOUTH TO THE MICHIGAN WATERS OF
LAKE ERIE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST
MICHIGAN TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH
THE STORMS. THE MAIN WEATHER HAZARD WILL BE LARGE HAIL TO 1 INCH IN
DIAMETER...WITH DAMAGING WINDS TO 60 MPH ALSO POSSIBLE...MAINLY
SOUTH OF WHITE ROCK. OVER THE NEARSHORE WATERS OF LAKE ERIE...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

THE BEST CHANCE OF SEVERE WEATHER WILL BE SHORTLY AFTER MIDNIGHT
AS A STRENGTHENING WARM FRONT ACROSS THE OHIO VALLEY MOVES NORTHWARD
TOWARD THE AREA. STORM MOTION WILL BE NORTHEAST AT AROUND 40 MPH.
THIS WILL TAKE THE ACTIVITY INTO CANADA AROUND SUNRISE WEDNESDAY
MORNING.

A GALE WARNING IS ALSO IN EFFECT FOR THE OPEN WATERS OF LAKE HURON.
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR OUTER SAGINAW BAY AND THE
NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON. REFER
TO THE LATEST MARINE FORECAST FOR INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED DURING THE
MID TO LATE MORNING HOURS ON WEDNESDAY AS A STRONG COLD FRONT
MOVES THROUGH THE AREA. THE STRENGTH OF THE COLD FRONT WILL MAKE
SEVERE WEATHER POSSIBLE AGAIN WITH THE STORMS. WIND DAMAGE WILL BE
THE MAIN HAZARD.

A GALE WARNING IS IN EFFECT FOR LAKE HURON...LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE ON WEDNESDAY AND WEDNESDAY NIGHT AND
WILL REMAIN IN EFFECT INTO THURSDAY FOR THE LAKE HURON...INCLUDING
OUTER SAGINAW BAY AND THE NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON.  PLEASE REFER TO THE LATEST MARINE FORECAST FOR ADDITIONAL
DETAILS.

IN ADDITION...LOW WATER LEVELS ARE EXPECTED WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT OVER SAGINAW BAY AND THE WESTERN PARTS OF LAKE ERIE
AS SOUTHWEST TO WEST GALES DEVELOP. REFER TO THE LATEST MARINE
WEATHER STATEMENT OF INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON WEDNESDAY.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 62 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Shiawassee

When
November 9, 3:00 AM EST
Where
Shiawassee County, Vernon
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Lightning struck a home on M71, surging through the entire house. The interior was a total loss because of smoke damage, but the house was still standing.

Lightning, Genesee

When
November 9, 4:00 AM EST
Where
Genesee County, Flint
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Lightning struck a home on Seymour Rd, between Bristol and Miller Roads in Vernon Township, causing a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484145, 5484144.